Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Dec 31, 2021, 6:13 PM EST for Cobb County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2021, 6:13 PM EST (23:13 UTC)
- Expired
- Dec 31, 2021, 6:45 PM EST
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.00 in
- Wind
- 30
County Cobb County, GA
The radar
The Atlanta radar (KFFC), 59 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
539
WWUS82 KFFC 312313
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EST Fri Dec 31 2021
GAZ031-032-312345-
Cobb GA-Paulding GA-
613 PM EST Fri Dec 31 2021
...A strong thunderstorm will impact portions of southeastern
Paulding and northwestern Cobb Counties through 645 PM EST...
At 613 PM EST, National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Hiram, or near Dallas,
moving northeast at 25 mph.
HAZARD...Enhanced risk of a brief tornado.
SOURCE...Radar indicated.
IMPACT...A brief tornado could quickly form.
Locations impacted include...
Marietta, Smyrna, Kennesaw, Powder Springs, Hiram, Fair Oaks, White
Water Park, Lost Mountain Park, Dobbins Air Reserve Base and Jim R
Miller Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3381 8481 3387 8485 3401 8458 3396 8451
3387 8450
TIME...MOT...LOC 2313Z 244DEG 23KT 3386 8476
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Dec 31, 4:45 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Dec 31, 4:45 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
445 PM EST Fri Dec 31 2021
.SHORT TERM /Tonight through Saturday Night/...
The streak of very warm springlike days is set to continue a bit
longer, and we'll ring in 2022 with temperatures more characteristic
of April than January. The end is in sight. However, a spate of
potential severe weather will mark the change back to more seasonal
conditions.
The forecast for the remainder of the day today will focus on the
potential for any isolated thunderstorms as yesterday's convectively
driven surface boundary lifts back northward as a warm front.
Scattered showers are ongoing across portions of the area at this
time, but trends with cells developing across northern Alabama will
need to be monitored for any substantial strengthening. These cells
have struggled to intensity thus far, but if any isolated
thunderstorm is able to maintain intensity, an isolated severe
threat could emerge with some potential for hail and gusty winds.
Otherwise, expect a general increase in scattered shower coverage
across north Georgia this late afternoon and evening with high
temperatures well above normal.
On New Year's Day (Saturday), a deep upper trough will be emerging
from the West with a preceding shortwave trough rapidly lifting
northeastward out of the Southern Plains toward the Great Lakes
region. A surface low will form across Arkansas and lift
northeastward through Saturday night, dragging a cold front eastward
toward our region. An intense squall line will form and advance
eastward ahead of the cold front through the day, eventually
reaching the local forecast area by Saturday evening and across the
area overnight Saturday night into Sunday morning.
Initially, much of the day Saturday will likely be relatively quiet
locally with a capping inversion limiting activity to generally a
few showers during the day, though gusty southwest winds can be
expected. By late afternoon and evening, the potential for discrete
cell development will be watched for areas to our west, especially
across northern MS/AL and southern TN ahead of the aforementioned
convective line. With a strong LLJ in place and bulk shear of 40-50
kts, the environment would support tornadic potential in any of
these discrete storms. While the highest probability for this
activity is initially west of the forecast area, by late evening and
early Saturday night, any of these discrete storms would need to be
monitored for a track toward far northwest Georgia.
The primary convective line is then expected to enter northwest
Georgia Saturday night before or around midnight Sunday. The strong
LLJ and speed shear and several hundred J/kg MLCAPE will continue to
present a risk for damaging wind gusts as well as embedded QLCS
tornadoes as this system sweeps southeastward into the CWA through
Sunday morning. Additionally, given anomalously high PWAT values,
locally heavy rainfall totals would present hydrologic concerns,
especially considering the heavy rainfall totals of 2-4" that fell
across much of north Georgia on Thursday.
RW
&&
.LONG TERM /Sunday through Friday/...
Busy start to fcst period with some continued severe potential
Sunday as convective development lingers along a strong cold front
passage with strong upper forcing from robust shortwave. While
Sunday morning could have some continued organized storms from
the overnight across much of the area, central GA looks to have
an increasing threat by afternoon given the progged instability
axis. The other focus shifts to any possible light snow transition
with the wrap-around moisture Monday morning given fcst thermal
profiles. For now are mainly thinking far north GA above 1500 ft
for any light accumulations but obviously will try to fine tune as
we can get thru the severe portion. Another upper wave and frontal
system for late Wed through Thurs looks to thankfully be less
unstable so just have some return of shower chances. Previous
discussion follows...
Baker
LONG TERM /Saturday Night through Thursday/...
Saturday night, the base of a longwave trough kicks out of the
southwest and marches eastward across the southern Plains. This
system will set north and central Georgia up for what is expected to
be quite the busy start to the long term forecast (and the New
Year!) as it is expected to deliver a hefty 1-2 punch to the
forecast area. The first round of active weather brings a severe
weather threat and the second brings the potential for winter
precipitation in the north Georgia mountains. Models have come
into better agreement that the boundary setting up across the
Mississippi and Ohio River Valleys will arrive a little later
Saturday night. The bulk of the severe weather threat will begin
late Saturday evening and will last through Sunday. Amidst strong
southwesterly flow ahead of the front, plenty of moisture as well
as warm temperatures (temperatures Saturday night through Sunday
morning will range from the upper 50s to the mid 70s with
dewpoints in the 60s). Sufficient instability will be in place,
with MUCAPE between 250-550 J/kg across portions of north and
central Georgia overnight Saturday and into Sunday morning, and
reaching as high as 1000 J/kg by Sunday afternoon in the southern
counties of the CWA. These ingredients along with strong low-level
winds of 40-50kts from the southwest, bulk shear of 60-80kts, and
SRH values between 200-300 m^2/s^2 through Sunday afternoon
provide a supportive environment for severe storms in early
January. While there is increasing confidence in the severe
weather potential, there are a few things that remain uncertain.
While the primary concern is strong thunderstorms, gusty winds,
and isolated tornadoes of the QLCS nature along the front, it
remains to be seen what could develop in the warm sector. This
will largely hinge upon the strength and positioning of the
surface low, and unfortunately, the models are still out on how
that will play out. In addition to severe weather, rainfall will
also bring a flooding concern into this weekend's forecast. QPF is
running between 0.75-2" across much of the CWA with locally
higher amounts possible in the north Georgia mountains through
Sunday evening. Given our recent rainfall that has saturated soils
and resulted in several creeks, streams, and rivers going into
flood, this will be something to monitor.
The second round of weather expected with this system is the wrap
around precipitation behind the low as it scoots off the East Coast.
Previous model runs have been waffling between having some moisture
sneak back in behind the cold front and staying relatively dry late
as the system makes its exit Sunday evening into early Monday
morning. However, global deterministic and ensemble models are
showing that there could be *something* in terms of winter
precipitation for the north Georgia mountains during the overnight
hours of Sunday through the early morning hours of Monday. With that
said, a few things should be taken into consideration for the winter
precipitation component of this system. First, there has been run to
run variability in the winter precipitation forecast, therefore,
confidence isn't particularly high in the first place. Secondly,
there is only a slight chance to chance PoPs in the forecast at this
time. But, given the below freezing temperatures creeping in, *if*
any precipitation does manage to wrap around, it is likely to be a
wintry mix/snow, but primarily at elevations that are above 1500ft.
Accumulations are not expected at this time, though this situation
will need to be monitored as it gets closer to the event.
While the beginning of the long term forecast is very active, our
weather pattern returns to zonal flow by by Monday evening.
Temperatures return to near normal and conditions remain dry. The
next shortwave digs southward from the midwest that brings the next
potential for wet weather by Thursday. At this time, global model
guidance appears to be in relatively good agreement over a system
impacting the forecast area Thursday.
KAL
CLIMATE...
Records for 12-31
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 76 1984 24 1917 58 1996 13 1917
KATL 73 1984 26 1917 61 1996 4 1880
KCSG 81 1923 34 1917 62 1936 18 1983
KMCN 79 1923 28 1917 61 1973 14 1983
Records for 01-01
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 76 1985 31 1936 59 1985 6 1918
1952
KATL 75 1952 25 1928 57 2019 7 1928
1985
1952
KCSG 78 1952 32 1918 63 2019 18 1977
KMCN 78 1985 32 1928 65 2019 17 1984
1928
1918
Records for 01-02
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 73 1952 26 1928 57 1966 11 2018
1930
KATL 73 1952 17 1928 56 1997 1 1928
KCSG 79 1909 30 1928 61 1966 11 1928
KMCN 78 1952 23 1928 61 2017 8 1928
&&
.AVIATION...
18Z Update...
Cigs and vsbys at ATL area and AHN sites have been very slow to
improve through early afternoon. While vsbys have begun to improve
more appreciably, LIFR cigs are likely through around 20Z at which
point IFR cigs are expected to be predominant. MVFR cigs, already
at MCN and CSG, are more likely at northern sites by around 22Z
with at least periods of VFR possible by 00z. Expect cigs to
deteriorate again to IFR by around 06Z. Sct shra and a few iso
tsra are possible this afternoon and early evening at ATL/AHN
sites, though iso nature of tsra keeps it out of TAF attm. Winds
will remain SSW to SW at 4-8 kts today before increasing to around
15 kts with gusts over 20kts by midday Saturday.
//ATL Confidence...18Z Update...
Low confidence on shra/tsra potential this afternoon.
Medium confidence on cigs.
High confidence on winds.
RW
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 64 75 62 67 / 40 30 80 80
Atlanta 65 74 62 66 / 30 30 80 70
Blairsville 60 70 55 62 / 60 40 90 70
Cartersville 64 75 59 65 / 50 40 90 70
Columbus 67 78 65 70 / 20 20 80 80
Gainesville 63 73 61 66 / 50 30 90 70
Macon 66 79 65 71 / 20 20 60 90
Rome 65 76 60 65 / 50 40 90 70
Peachtree City 65 75 61 67 / 30 30 80 80
Vidalia 67 80 66 77 / 5 10 10 80
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...RW
LONG TERM....KAL
AVIATION...RWHazardous weather outlook, Dec 31, 12:33 PM EST, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1233 PM EST Fri Dec 31 2021 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-011745- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1233 PM EST Fri Dec 31 2021 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... There is a chance for thunderstorms today for north Georgia. A couple of storms could become strong to severe. The primary threats will be strong wind gusts, periods of heavy rain, and cloud- to- ground lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Additional rounds of thunderstorms are possible Saturday and Sunday. Some of these storms may be severe with damaging wind gusts, periods of heavy rainfall, and an isolated brief tornado. There is also a possibility for some mixed wintry precipitation in far northern Georgia overnight Sunday evening into early Monday morning. Stay tuned to the latest forecasts throughout the week for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Dec 31, 1:08 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
108 PM EST FRI DEC 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM TSTM WND DMG 2 ESE PEACHTREE CITY 33.39N 84.55W
12/30/2021 FAYETTE GA PUBLIC
THE TOP OF A LARGE PINE TREE FELL AND CRUSHED TWO
PARKED VEHICLES AS WELL AS A PORTION OF A HOME ON
BURNHAM RISE.
&&
EVENT NUMBER FFC2100712
RWILLISSpecial weather statement, Dec 31, 5:08 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
508 PM EST Fri Dec 31 2021
GAZ005-011-012-019-312300-
Chattooga GA-Gordon GA-Murray GA-Floyd GA-
508 PM EST Fri Dec 31 2021
...A strong thunderstorm will impact portions of south central
Murray, northeastern Floyd, Gordon and east central Chattooga
Counties through 600 PM EST...
At 507 PM EST, a strong thunderstorm was over Everett Springs, or 8
miles west of Calhoun, moving east at 30 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Calhoun, Resaca, Plainville, Fairmount, Ranger, Sonoraville,
Oostanaula, Redbud, Lake Marvin, Audubon, Sugar Valley, Everett
Springs and Nickelsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3457 8511 3466 8475 3441 8465 3441 8473
3440 8473 3440 8517 3444 8521
TIME...MOT...LOC 2207Z 259DEG 27KT 3447 8509
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 31, 6:13 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EST Fri Dec 31 2021
GAZ031-032-312345-
Cobb GA-Paulding GA-
613 PM EST Fri Dec 31 2021
...A strong thunderstorm will impact portions of southeastern
Paulding and northwestern Cobb Counties through 645 PM EST...
At 613 PM EST, National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Hiram, or near Dallas,
moving northeast at 25 mph.
HAZARD...Enhanced risk of a brief tornado.
SOURCE...Radar indicated.
IMPACT...A brief tornado could quickly form.
Locations impacted include...
Marietta, Smyrna, Kennesaw, Powder Springs, Hiram, Fair Oaks, White
Water Park, Lost Mountain Park, Dobbins Air Reserve Base and Jim R
Miller Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3381 8481 3387 8485 3401 8458 3396 8451
3387 8450
TIME...MOT...LOC 2313Z 244DEG 23KT 3386 8476
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 7:15 PM EST | Special Weather Statement | FFC | Montgomery, Telfair, Toombs, Treutlen, Wheeler | 30 min |
| Dec 30, 7:42 PM EST | Severe Thunderstorm Warning | FFC | Emanuel, Montgomery, Toombs, Treutlen | 18 min |
| Dec 30, 8:35 PM EST | River Flood Warning | FFC | Coweta, Fayette, Spalding | 23 hr |
| Dec 31, 12:17 AM EST | River Flood Warning | FFC | Cobb, Paulding | 13 hr |
| Dec 31, 3:48 AM EST | Dense Fog Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Butts and 74 more | 6 hr |
| Dec 31, 7:35 AM EST | River Flood Warning | FFC | Clayton, Fayette, Spalding | 13 hr |
| Dec 31, 7:59 AM EST | River Flood Warning | FFC | Butts, Henry, Newton | 7 hr |
| Dec 31, 1:17 PM EST | River Flood Warning | FFC | Clayton, Fayette, Spalding | 7 hr |
| Dec 31, 1:55 PM EST | River Flood Warning | FFC | Bibb, Houston, Jones, Monroe, Twiggs | 4 days |
| Dec 31, 5:08 PM EST | Special Weather Statement | FFC | Gordon | 52 min |
| Dec 31, 5:37 PM EST | Tornado Warning | FFC | Gordon, Pickens | 23 min |
| Dec 31, 5:46 PM EST | Tornado Warning | FFC | Morgan, Newton, Walton | 44 min |
| Dec 31, 6:20 PM EST | Tornado Warning | FFC | Cobb, Paulding | 25 min |
| Dec 31, 6:22 PM EST | Tornado Warning | FFC | Morgan, Oconee, Walton | 24 min |
| Dec 31, 6:53 PM EST | Special Weather Statement | FFC | Lumpkin, White | 52 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.